Even with a total hysterectomy,the body will still produce some estrogen which is effectively blocked with an aromatase inhibitor (such as arimidex,Femara etc). In one study, aromatase inhibitors were found to offer greater benefit than tamoxifen in Post- menopausal women.Tamoxifen blocks the estrogen especially to the breast tissue. This is an important distinction because aromatase inhibitors cannot be used in Pre- menopausal women.
Please talk to your doctor to see which medication would suit you better to stop the estrogen in your body,( a Hysterectomy would not be enough) Estrogen blockers are not drugs that we welcome because of their side effects,but it's very important to continue taking them to avoid a recurrence or a new breast cancer.I've been on Arimidex for almost 2 years and it's really not so bad.
Best wishes and good luck..
WHEN YOU SAY YOU HAVE TRIED TAMOXIFEN, ARIMIDEX, ETC WITHOUT ANY LUCK, ARE YOU REFERRING TO SIDE EFFECTS THAT WERE JUST TOO BAD TO MAKE YOU BE ABLE TO CONTINUE? OT OTHERWISE? KAT
I am interested in the question Kat asked you too.
I would have my estrogen level checked to see how much the body is producing right now and to see if you're post menopausal. Not having a period after chemo doesn't mean menopause as I found out myself. If you're post menopausal then a hysterectomy/oopherectomy isn't really going to do anything but reduce your risk of ovarian/falopian tube cancer. Body fat and adrenal glands are part and parcel of estrogen production among others.
So, find out where you are in the menopause cycle and make your decision beginning there. If you feel like you simply can't tolerate the drugs then you must accept the risk associated with not taking them. It is your decision and yours alone. Just know you are not alone whatever you decide to do.
When I say that I tried Arimidex, Tamoxifin, and Femera..... Arimidex made my joints so stiff and sore that I couldn't even walk without extreme pain. So I was put on Tamoxifin and within 3 months my WBC dropped to 1.3 which is one of the rare side effects. At that time I was changed to Femera, shortly after that I had vaginal bleeding so they did a D/C and 2 weeks later I started bleeding again. This time for 10 days and using super plus every hour, That is we they (dr) decided that I needed a Hysterectomy. After some research I found out that bleeding is one of the rare side effects of Femera. Yes I have had my hormones checked several times and I am offically in menapause. Any Suggestions???
There are other related drugs available ( such as Aromasin, Fareston, Evista). You might want to discuss with your physicians whether any of these would be helpful under your particular circumstances. If you are unable to tolerate ANY of the hormone suppressing drugs, you might still be able to reduce your risk of recurrence by paying special attention to risk factors that have been identified:
"A recent article by Dr. Christopher Li and coauthors at the Fred Hutchinson Cancer Research Center in Seattle (Journal of Clinical Oncology, Volume 27, Page 5312-5318, 2009) studied 365 patients with estrogen-receptor positive cancers and matched controls in order to determine what risk factors were associated with increased development of second cancers. In their study, obesity (BMI equal to or greater than 30) resulted in a 40% increased risk of developing a contralateral breast cancer. In addition, taking 7 or more alcoholic beverages per week resulted in a 90% increase in contralateral breast cancer risk. Most importantly, smoking raised the risk of a contralateral breast cancer by 120%. This information is important, since the advice that we give our patients during follow up care after completion of breast cancer therapy influences how much control our patients themselves can have on lessening their risk of subsequent cancer development."
Thanks for the info. Of the three risk factors you mentioned, I thankfully don't fit any of them. Will look into the other drugs, but for now the dr is going to remove my overies and leave the uterus. We will see how it goes. Thanks again.